MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. VACORA ULTRASOUND BIOPSY PROBE WITH INTEGRATED COAXIAL CANNULA; BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. VACORA ULTRASOUND BIOPSY PROBE WITH INTEGRATED COAXIAL CANNULA; BIOPSY INSTRUMENT
Catalog Number VB14116US
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number for the device was not provided, therefore, the device history records were not reviewed.The device has been returned to the manufacturer for evaluation.The investigation is currently under way.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during a breast biopsy, the tube of the probe allegedly broke and blood splattered on the operator's face and hands.There was no reported patient injury.
 
Additional Manufacturer Narrative
A complete manufacturing review could not be conducted for the investigation as the lot number is unknown.One vacora biopsy needle was returned for evaluation.The investigation is confirmed based on the as-received condition of the sample.The device was returned with the vacuum hose disconnected from the syringe.The definitive root cause could not be determined based upon the available information.It is unknown if procedural issues contributed to the reported event.Labeling review: the current instructions for use (ifu) states: precautions: the vacora biopsy system should only be used by a physician trained in its indicated use, limitations, and possible complications of percutaneous needle techniques.Potential complications: potential complications are those associated with any percutaneous removal/biopsy technique for tissue sample collection.Potential complications are limited to the region surrounding the biopsy site and include hematoma, hemorrhage, infection, a non-healing wound, pain and tissue adherence to the biopsy probe while removing it from the breast.Equipment required: surgical gloves and drapes directions for use: depress the "multi-function" button to begin tissue sampling sequence.The sampling process proceeds automatically: a vacuum is created, the outer cannula of the probe is automatically retracted and the tissue is drawn by vacuum into the sampling chamber.The tissue is cut using both side walls of the sampling chamber and the rotating outer cannula of the probe.Remove the probe from the breast and position the sampling chamber in the sterile sample collection container (provided with the probe).Depress the "multi-function" button until the motor engages to expose the tissue in the sampling chamber.Depress the "multi-function" button a third time to close the sample chamber and initiate the "reset" cycle.The breast biopsy procedure may be repeated as needed.
 
Event or Problem Description
 
Event or Problem Description
It was reported that during an ultrasound-guided breast biopsy, the tube of the probe allegedly detached during the third sample attempt and blood splattered on the operator's face and hands.Reportedly, no treatment was required for the operator.It was further reported that the three tissue samples obtained were enough tissue to complete the biopsy.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: a complete manufacturing review could not be conducted for the investigation as the lot number is unknown.Investigation summary: one vacora biopsy needle was returned for evaluation.The device was returned with the vacuum hose disconnected from the syringe.Dimensional and functional evaluations were performed.Function testing was performed by re-attaching the syringe hose.The hose was noted to detached during a sampling cycle.It was noted that the airway for the vacuum of the syringe was blocked through the stylet and would build pressure with no route to escape, thereby forcing the hose off.Therefore, the investigation is confirmed for detachment of device or device component.Per evaluation results, the returned needle was bloody including within the syringe hose.It is likely that blood debris and tissue fragments blocked the vacuum airway contributing to the confirmed issue.It is unknown if procedural and/or patient factors contributed to the reported event.The definitive root cause could not be determined labeling review: the current instructions for use (ifu) states: precautions: the vacora biopsy system should only be used by a physician trained in its indicated use, limitations, and possible complications of percutaneous needle techniques.Potential complications: potential complications are those associated with any percutaneous removal/biopsy technique for tissue sample collection.Potential complications are limited to the region surrounding the biopsy site and include hematoma, hemorrhage, infection, a non-healing wound, pain and tissue adherence to the biopsy probe while removing it from the breast.Equipment required: surgical gloves and drapes.Directions for use: depress the "multi-function" button to begin tissue sampling sequence.The sampling process proceeds automatically: a vacuum is created, the outer cannula of the probe is automatically retracted and the tissue is drawn by vacuum into the sampling chamber.The tissue is cut using both side walls of the sampling chamber and the rotating outer cannula of the probe.Remove the probe from the breast and position the sampling chamber in the sterile sample collection container (provided with the probe).Depress the "multi-function" button until the motor engages to expose the tissue in the sampling chamber.Depress the "multi-function" button a third time to close the sample chamber and initiate the "reset" cycle.The breast biopsy procedure may be repeated as needed.

Brand Name
VACORA ULTRASOUND BIOPSY PROBE WITH INTEGRATED COAXIAL CANNULA
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6976167
Report Number2020394-2017-01412
Device Sequence Number13820434
Product Code KNW
UDI-Device Identifier00801741079351
UDI-Public(01)00801741079351
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K082681
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVB14116US
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/11/2017
Initial Date Received by Manufacturer 09/28/2017
Supplement Date Received by Manufacturer01/04/2018
03/22/2018
Initial Report FDA Received Date10/25/2017
Supplement Report FDA Received Date01/23/2018
04/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1